Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 110, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2023, 10:01 AM CDT for Meade County, Seward County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2023, 10:01 AM CDT (15:01 UTC)
- Expired
- Jun 22, 2023, 10:32 AM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 98 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
254
WUUS53 KDDC 221501
SVRDDC
KSC119-175-221545-
/O.NEW.KDDC.SV.W.0110.230622T1501Z-230622T1545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1001 AM CDT Thu Jun 22 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Seward County in southwestern Kansas...
West central Meade County in southwestern Kansas...
* Until 1045 AM CDT.
* At 1000 AM CDT, a severe thunderstorm was located 7 miles west of
Kismet, moving southeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Kismet and Hayne around 1015 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3718 10099 3737 10086 3728 10049 3700 10068
3700 10070
TIME...MOT...LOC 1500Z 299DEG 28KT 3724 10083
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
TURNER2 follow-up statements
618
WWUS53 KDDC 221520
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1020 AM CDT Thu Jun 22 2023
KSC119-175-221545-
/O.CON.KDDC.SV.W.0110.000000T0000Z-230622T1545Z/
Seward KS-Meade KS-
1020 AM CDT Thu Jun 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR EASTERN SEWARD AND WEST CENTRAL MEADE COUNTIES...
At 1019 AM CDT, a severe thunderstorm was located near Kismet, moving
southeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
eastern Seward and west central Meade Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3712 10090 3734 10083 3728 10049 3700 10068
3700 10070
TIME...MOT...LOC 1519Z 300DEG 26KT 3717 10069
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
TURNER489
WWUS53 KDDC 221532
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1032 AM CDT Thu Jun 22 2023
KSC119-175-221541-
/O.CAN.KDDC.SV.W.0110.000000T0000Z-230622T1545Z/
Seward KS-Meade KS-
1032 AM CDT Thu Jun 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEWARD AND WEST
CENTRAL MEADE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened
below severe limits. Therefore, the warning has been cancelled.
LAT...LON 3712 10090 3734 10083 3728 10049 3700 10068
3700 10070
TIME...MOT...LOC 1530Z 299DEG 28KT 3712 10058
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 8:06 AM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 22, 8:06 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 806 AM CDT Thu Jun 22 2023 .UPDATE... Issued at 806 AM CDT Thu Jun 22 2023 Radar imagery at 8 am depicts the anticipated MCS across western zones. Thunderstorm severity has just recently dropped below severe limits, with clouds tops gradually warming. 00z ARW maintains this complex all the way into Oklahoma through noon, and increased pops to categorical/definite across the southwest zones for this expectation for the next several hours. Moisture and instability and bulk shear appear sufficient for the MCS to maintain its integrity this morning, although severe wind/hail appear unlikely. Once the MCS clears by noon, several hours of dry weather are expected across SW KS with a worked over atmosphere behind the MCS. && .SHORT TERM...(Today through Friday) Issued at 228 AM CDT Thu Jun 22 2023 In the short term, the meteorological setup is characterized by an upper-level trough positioned in the Western US, accompanied by a ridge dominating the Plains, and an upper-level low situated over the Eastern US. The most potent jet stream is observed extending from the western region of California to Central Canada, while a weaker branch stretches from the Desert Southwest to the Central High Plains. Moisture in the mid to lower parts of the atmosphere will remain high and persist through the short term, evidenced by surface dewpoints ranging from the 60s to low 70s. Short-term guidance indicates the progression of ongoing storms from northeast Colorado, propagating south-southeastward into southwestern Kansas as a mesoscale convective system during the early morning hours. These storms may bring a few high wind gusts, accompanied by frequent lightning and heavy rainfall. Morning skies are expected to be mostly cloudy, with some decrease in cloud cover during the afternoon. Winds will primarily originate from the east-southeast throughout the day, with high temperatures reaching the upper 70s in west-central Kansas and the upper 80s in central Kansas. In the afternoon, the atmospheric conditions across the front range of Colorado will once again become unstable. Consequently, a few isolated thunderstorms are anticipated to develop in this area during the afternoon, subsequently tracking eastward during the evening hours. However, due to the previous morning's MCS activity, the atmosphere over western Kansas is expected to be worked over, potentially resulting in dissipation of any evening storms that enter the forecast area by midnight. Nonetheless, any storms reaching our region have the potential to generate strong winds, frequent lightning, and heavy rainfall. Overnight conditions will likely feature mostly cloudy skies, accompanied by southeast winds and low temperatures in the 60s. Friday's weather is expected to be tranquil, characterized by partly cloudy skies and gusty southerly winds. High temperatures on Friday are projected to range from the mid to upper 80s. .LONG TERM...(Friday night through Wednesday) Issued at 228 AM CDT Thu Jun 22 2023 Transitioning to the long-term forecast, a drier pattern is anticipated as an upper-level ridge strengthens over the Southern Plains and Mexico. Consequently, upper-level shortwaves are expected to track farther north compared to the previous week, potentially affecting Nebraska and the Dakotas. However, as we have observed in previous summers, even with a predominantly dry pattern, isolated thunderstorm formation during peak heating cannot be ruled out. Ensemble models consistently indicate the continuation of a dry pattern throughout the long-term forecast, accompanied by mostly clear skies. High temperatures are anticipated to range from the mid 80s to mid 90s, while low temperatures will hover around the 60s. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 524 AM CDT Thu Jun 22 2023 Low clouds will bring MVFR to IFR conditions to the LBL, GCK, and DDC sites this morning. In addition, scattered thunderstorms are possible as a MCS treks across western Kansas. Mid level cloudiness will continue behind these storms with VFR conditions. Winds will generally be from the east northeast this morning shifting to the southeast this afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 82 65 84 67 / 30 30 20 10 GCK 79 63 83 64 / 100 30 20 10 EHA 78 64 87 62 / 100 30 10 0 LBL 78 64 86 64 / 100 30 10 10 HYS 85 65 86 66 / 30 40 40 20 P28 87 69 87 70 / 20 30 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous weather outlook, Jun 22, 2:41 AM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 241 AM CDT Thu Jun 22 2023 KSZ030-031-043>046-061>066-074>081-084>090-230745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 241 AM CDT Thu Jun 22 2023 /141 AM MDT Thu Jun 22 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A marginal risk of severe storms will be possible this evening. The strongest storms will be capable of producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Tuesday A slight risk of severe storms will be possible Friday evening. The strongest storms will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Jun 22, 7:31 AM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
731 AM CDT Thu Jun 22 2023
KSZ061-062-221315-
Kearny KS-Hamilton KS-
731 AM CDT Thu Jun 22 2023
...Strong thunderstorms will impact portions of Hamilton and western
Kearny Counties through 815 AM CDT/715 AM MDT/...
At 731 AM CDT/631 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles southwest of Leoti
to 16 miles south of Coolidge. Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of Hamilton and
western Kearny Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10178 3826 10128 3774 10128 3781 10204
TIME...MOT...LOC 1231Z 280DEG 19KT 3830 10152 3780 10197
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Jun 22, 8:11 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
811 AM CDT Thu Jun 22 2023
KSZ061-074-075-084-221400-
Stanton KS-Hamilton KS-Grant KS-Morton KS-
811 AM CDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of south central
Hamilton, northeastern Morton, northwestern Grant and Stanton
Counties through 900 AM CDT/800 AM MDT/...
At 811 AM CDT/711 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Manter, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Johnson City around 815 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3756 10204 3779 10185 3767 10134 3722 10174
3742 10204
TIME...MOT...LOC 1311Z 306DEG 20KT 3753 10182
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TURNERSpecial weather statement, Jun 22, 8:31 AM CDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Dodge City KS 831 AM CDT Thu Jun 22 2023 KSZ062-063-075-076-221415- Finney KS-Kearny KS-Grant KS-Haskell KS- 831 AM CDT Thu Jun 22 2023 ...A strong thunderstorm will impact portions of southeastern Kearny, southwestern Finney, northeastern Grant and northwestern Haskell Counties through 915 AM CDT... At 831 AM CDT, Doppler radar was tracking a strong thunderstorm 13 miles north of Hickok, moving southeast at 15 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of southeastern Kearny, southwestern Finney, northeastern Grant and northwestern Haskell Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3769 10131 3787 10118 3780 10087 3756 10107 TIME...MOT...LOC 1331Z 296DEG 12KT 3775 10118 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH TURNER
Special weather statement, Jun 22, 9:04 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
904 AM CDT Thu Jun 22 2023
KSZ063-075>077-086-221430-
Gray KS-Seward KS-Finney KS-Grant KS-Haskell KS-
904 AM CDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of north central
Seward, southwestern Finney, east central Grant, west central Gray
and Haskell Counties through 930 AM CDT...
At 904 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ryus, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Satanta and Sublette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3754 10122 3777 10105 3767 10059 3729 10087
TIME...MOT...LOC 1404Z 302DEG 21KT 3758 10104
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TURNERSpecial weather statement, Jun 22, 9:27 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
927 AM CDT Thu Jun 22 2023
KSZ075>077-086-087-221515-
Gray KS-Seward KS-Meade KS-Grant KS-Haskell KS-
927 AM CDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of northeastern Seward,
eastern Grant, northwestern Meade, southwestern Gray and Haskell
Counties through 1015 AM CDT...
At 927 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sublette, moving southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Sublette around 940 AM CDT.
Other locations in the path of this storm include Tice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3744 10112 3771 10098 3762 10050 3719 10079
TIME...MOT...LOC 1427Z 297DEG 22KT 3751 10092
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TURNERSpecial weather statement, Jun 22, 9:54 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
954 AM CDT Thu Jun 22 2023
KSZ076-077-085>087-221600-
Gray KS-Seward KS-Meade KS-Stevens KS-Haskell KS-
954 AM CDT Thu Jun 22 2023
...Strong thunderstorms will impact portions of Seward, western
Meade, east central Stevens, southern Gray and eastern Haskell
Counties through 1100 AM CDT...
At 953 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Tice to near Woods.
Movement was southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Other locations in the path of these storms include Liberal, Copeland
and Hayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3716 10113 3773 10084 3750 10023 3700 10062
3700 10089
TIME...MOT...LOC 1453Z 299DEG 27KT 3764 10082 3721 10104
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:28 AM CDT | Special Weather Statement | DDC | Hamilton | 32 min |
| Jun 22, 6:50 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 40 min |
| Jun 22, 6:55 AM CDT | Special Weather Statement | DDC | Hamilton | 35 min |
| Jun 22, 7:30 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 45 min |
| Jun 22, 7:31 AM CDT | Special Weather Statement | DDC | Hamilton, Kearny | 44 min |
| Jun 22, 8:11 AM CDT | Special Weather Statement | DDC | Stanton | 49 min |
| Jun 22, 8:31 AM CDT | Special Weather Statement | DDC | Haskell | 44 min |
| Jun 22, 9:04 AM CDT | Special Weather Statement | DDC | Haskell | 26 min |
| Jun 22, 9:27 AM CDT | Special Weather Statement | DDC | Haskell | 48 min |
| Jun 22, 9:54 AM CDT | Special Weather Statement | DDC | Haskell, Seward | 66 min |
| Jun 22, 10:44 AM CDT | Special Weather Statement | DDC | Meade | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.